Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 185, NWS Goodland, KS

July 12, 2000Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 12, 2000, 1:37 PM CDT for Cheyenne County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2000, 1:37 PM CDT (18:37 UTC)
Expired
Jul 12, 2000, 2:15 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 47 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 6.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2000-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2000-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-362 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

185 
WUUS53 KGLD 121838 COR
SVRGLD
KSC023-121900-

BULLETIN - IMMEDIATE ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
137 PM CDT WED JUL 12 2000

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHEYENNE COUNTY IN NORTHWEST KANSAS

* UNTIL 215 PM CDT

* AT 137 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF BIRD CITY...OR ABOUT 14 MILES
  SOUTHEAST OF ST. FRANCIS...MOVING WEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WHEELER AT 200 PM CDT

ANOTHER LOCATION IN THIS WARNING IS...ST. FRANCIS.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

$$

THEDE

LAT...LON 3957 10192 3957 10141 4000 10141 4000 10170

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 12:38 PM CDT, 59 minutes earlier.

Area forecast discussion, Jul 12, 12:38 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GOODLAND KS
1138 AM MDT WED JUL 12 2000

ADJUSTED ZONE GROUPINGS BASED ON LIKELIHOOD OF THUNDERSTORMS AND
HIGH TEMPERATURES THIS AFTERNOON. AS MENTIONED IN THE HAZARDOUS
WEATHER OUTLOOK...WILL HAVE TO WATCH SOUTHWEST CWA CLOSELY THIS
AFTERNOON AND EARLY EVENING FOR FLOODING POTENTIAL. ADJUSTED TEMPS
DOWN A CATEGORY BASED ON CURRENT CLOUDCOVER. ALSO ADJUSTED WINDS TO
SOUTHEASLTERLY DIRECTION BASED ON CURRENT OBS. UPPED THE POPS TO 50
PERCENT OVER SOUTHERN/WESTERN CWA AND 40 PERCENT OVER CENTRAL CWA
WHICH IS JUST ON THE OUTSKIRTS OF LIKELY RAIN. NO OTHER CHANGES
MADE.

.GLD...NONE.

THEDE

In the hours before

Special weather statement, Jul 12, 11:32 AM CDT, 2 hours 5 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-130600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1032 AM MDT WED JUL 12 2000

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND EVENING.

THUNDERSTORMS CONTINUE LATE THIS MORNING OVER PARTS OF YUMA COUNTY
COLORADO...FAR NORTHWEST KANSAS AND SOUTHWEST NEBRASKA ALONG A TIGHT
MOISTURE AND WINDSHIFT AXIS. FOR THE REMAINDER OF THE DAY AND INTO
THE EVENING THIS AXIS AND EXPECTED THUNDERSTORM ACTIVITY WILL EXPAND
ALONG AND WEST OF A LINE FROM STRATTON NEBRASKA SOUTHEAST TO HOXIE
KANSAS.  A FEW STORMS COULD BECOME SEVERE. THE PRIMARY THREAT WILL BE
LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

A PLUME OF TROPICAL MOISTURE JUST TO THE SOUTH AND WEST OF THE TRI-
STATE AREA HAS PRODUCED LOCALLY HEAVY RAIN AND A FEW FLASH FLOOD
WARNINGS THIS MORNING. THIS PLUME WILL SLOWLY SHIFT NORTH...REACHING
A LINE FROM YUMA COUNTY COLORADO SOUTHEAST TO GOODLAND SOUTHEAST TO
GOVE KANSAS BY LATE AFTERNOON. SURFACE WINDS ARE EXPECTED TO CONVERGE
IN THIS AREA FOCUSING THE THUNDERSTORM POTENTIAL. ALTHOUGH THESE
THUNDERSTORMS ARE ALSO CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS...THE GREATER THREAT WILL BE THE THREAT FOR FLASH FLOODING AS
STORM MOTIONS ARE NEGLIGIBLE.

SPOTTER ACTIVATION WILL BE NEEDED WEST OF A LINE FROM STRATTON
NEBRASKA SOUTHEAST TO HOXIE KANSAS THIS AFTERNOON AND EVENING. THOSE
SPOTTERS AND EMERGENCY PERSONNEL ALONG AND WEST OF A YUMA COUNTY
COLORADO TO GOODLAND TO GOVE COUNTY KANSAS LINE SHOULD BE ESPECIALLY
CAUTIOUS FOR\ HEAVY RAIN AND LOCALIZED FLOODING. ADDITIONALLY...THE
NATIONAL WEATHER SERVICE WOULD APPRECIATE ANY RAINFALL REPORTS IN
THIS AREA.

THEDE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 10:59 PM CDTSevere Thunderstorm WarningGLDSherman61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.